Alert archive / Hawaii / Flash Flood Warnings in 2014

Flash Flood Warning 38, NWS Honolulu, HI

December 23, 2014Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Dec 23, 2014, 6:10 PM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 23, 2014, 6:10 PM HST (04:10 UTC)
Expired
Dec 23, 2014, 9:15 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

The radar

The Molokai radar (PHMO), 24 km from the middle of the area, began a volume at 04:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 4.2 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2014-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2014-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
707 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

006 
WGHW50 PHFO 240410
FFWHFO
HIC009-240715-
/O.NEW.PHFO.FF.W.0038.141224T0410Z-141224T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
610 PM HST TUE DEC 23 2014

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF MOLOKAI IN MAUI COUNTY

* UNTIL 915 PM HST

* AT 600 PM HST...A GAGE ON HALAWA STREAM SHOWED A RAPID RISE
  IN WATER LEVEL FROM HEAVY RAIN 6 MILES SOUTHEAST OF KALAUPAPA...OR
  ABOUT 35 MILES NORTHWEST OF KAHULUI. THE AREA OF HEAVY RAIN WAS
  NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  KUALAPUU AND HOOLEHUA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF MOLOKAI IN MAUI COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 915 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2126 15711 2127 15660 2096 15677 2101 15716

$$

POWELL
2 follow-up statements
421 
WGHW70 PHFO 240605
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
805 PM HST TUE DEC 23 2014

HIC009-240715-
/O.CON.PHFO.FF.W.0038.000000T0000Z-141224T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
805 PM HST TUE DEC 23 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF MOLOKAI
IN MAUI COUNTY UNTIL 915 PM HST...

A GAGE ON KAUNAKAKAI STREAM INDICATES VERY HIGH WATER LEVELS...WITH 
MOLOKAI POLICE REPORTING SEVERAL INCHES OF WATER ON MAUNA LOA 
HIGHWAY NEAR KAUNAKAKAI. ALTHOUGH THE ROADWAY REMAINS OPEN... 
SIGNIFICANT PONDING IS OCCURRING...AND TRAVEL IN THE AREA SHOULD BE 
AVOIDED UNTIL RAIN SUBSIDES.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 915 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2126 15711 2127 15660 2096 15677 2101 15716

$$

BIRCHARD
533 
WGHW70 PHFO 240713
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
913 PM HST TUE DEC 23 2014

HIC009-240720-
/O.EXP.PHFO.FF.W.0038.000000T0000Z-141224T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
913 PM HST TUE DEC 23 2014

...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE ISLAND OF MOLOKAI IN
MAUI COUNTY...

WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE 
EASED...THUS THE FLASH FLOOD WARNING IS ALLOWED TO EXPIRE. ALTHOUGH 
THE HEAVY RAINS HAVE SUBSIDED...RUNOFF AND PONDING ON ROADWAYS IS 
STILL OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS...
AND CAUTION IS ADVISED IF YOU NEED TO TRAVEL THIS EVENING. 

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL ISLANDS. 

LAT...LON 2126 15711 2127 15660 2096 15677 2101 15716

$$

BIRCHARD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Dec 23, 4:00 PM HST, 2 hours 10 minutes earlier.

Area forecast discussion, Dec 23, 4:00 PM HST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 PM HST TUE DEC 23 2014

.SYNOPSIS...
UNSTABLE CONDITIONS WILL CONTINUE INTO WEDNESDAY AS A CUTOFF LOW
ALOFT DEVELOPS NEAR THE ISLANDS. A SLOT OF RELATIVELY DRY CONDITIONS
THAT HAS BEEN OVER OAHU TODAY WILL FILL IN TONIGHT...PLACING THE
ENTIRE STATE UNDER THE THREAT OF HEAVY FLOODING RAINFALL INTO
WEDNESDAY. THE LOW ALOFT WILL SLOWLY LIFT OFF TO THE NORTHEAST
CHRISTMAS EVE AND DAY...LEADING TO A DRIER NORTHWEST FLOW AT THE
SURFACE. MODERATE NORTHERLY WINDS WILL SHIFT TO A TYPICAL TRADE WIND
DIRECTION DURING THE WEEKEND.

&&

.DISCUSSION...
UNSTABLE CONDITIONS DUE TO A DEVELOPING MID TO UPPER LEVEL LOW WILL
MAINTAIN THE THREAT OF HEAVY FLOODING RAINFALL INTO WEDNESDAY.

THE FOCUS FOR RAINFALL TODAY HAS BEEN ACROSS MAUI COUNTY NEAR A
STALLED FRONT AND ALONG NORTHERN KAUAI SLOPES AS SHOWERS RIDING IN
ON GUSTY POST-FRONTAL NORTHERLY FLOW ARE ENHANCED BY A STRONG MID TO
UPPER LEVEL TROUGH CENTERED OVER THE GARDEN ISLE. OAHU HAS BEEN
UNDER A RELATIVE DRY SLOT THROUGH THE DAY BETWEEN THESE FEATURES
WHILE THE BIG ISLAND HAS BEEN AFFECTED BY OVERCAST LAYERED CLOUDS
AND SPOTTY HEAVY SHOWERS BEING DRAWN UP FROM THE BY THE MID TO UPPER
LEVEL TROUGH OVER KAUAI. THE AFTERNOON LIHUE SOUNDING SHOWS
SATURATED CONDITIONS UP TO ABOUT 15000 FT WITH 500 MB TEMPERATURES
HOLDING AT A VERY COLD -18C WITHIN THE CORE OF THE UPPER TROUGH. THE
AFTERNOON HILO SOUNDING SHOWS A MORE STABLE ATMOSPHERE THAT IS
SATURATED UP TO 30000 FT.

THE THREAT FOR HEAVY FLOODING RAINFALL...ON ALREADY SATURATED
GROUNDS ACROSS MOST ISLANDS...WILL CONTINUE TONIGHT AS THE UPPER
TROUGH NEAR KAUAI DEVELOPS A CUTOFF LOW ALOFT. TEMPERATURES ALOFT
WITHIN THE LOW WILL WARM TO AROUND -13...WHICH WILL STILL BE
SUFFICIENT TO MAINTAIN THE THUNDERSTORM RISK. THE FRONTAL BAND NEAR
MAUI WILL DETERIORATE...ALLOWING MOISTURE TO SPREAD TO ALL OF THE
SMALLER ISLANDS. BREEZY AND GUSTY NORTHEAST WINDS WILL PERSIST TO
THE WEST OF THE FRONT...ESPECIALLY OVER KAUAI AND OAHU...WITH A
DECREASE IN WINDS EXPECTED LATE TONIGHT. ON THE BIG ISLAND...DEEP
MOISTURE WILL CONTINUE TO BE DRAWN OVERHEAD BY THE DEVELOPING LOW
ALOFT...WITH THE GFS AND ECMWF ADVERTISING A WEAK SURFACE LOW
POSSIBLY DEVELOPING JUST EAST OF THE BIG ISLAND. UNDER THESE MOIST
AND UNSTABLE CONDITIONS...PERIODS OF HEAVY FLOODING RAINFALL ARE
POSSIBLE.

UNSTABLE CONDITIONS WILL CONDITIONS WILL PERSIST WEDNESDAY. THE
CUTOFF LOW ALOFT WILL MOVE NORTHEASTWARD OVER THE ISLANDS...
MAINTAINING UNSTABLE CONDITIONS. AVAILABLE LOW LEVEL MOISTURE WILL
BE THE MAIN QUESTION...SINCE THE GFS AND ECMWF BOTH FORM A SURFACE
LOW ABOUT 150 MILES NORTHEAST OF THE STATE AND FOCUS MOST MOISTURE
TO THE EAST AND SOUTHEAST OF THIS FEATURE. THIS WILL CAUSE WINDS TO
DIMINISH AND SWING OUT OF THE WEST TO NORTHWEST...AND THIS FLOW WILL
ALSO PULL DEEP MOISTURE NORTHEASTWARD. THE FLASH FLOOD WATCH RUNS
THROUGH THE DAY TOMORROW...BUT THE FLOOD RISK COULD BE ON A DOWNWARD
TREND IN THE AFTERNOON.

HAZARDOUS WEATHER IS ALSO EXPECTED OVER THE BIG ISLAND SUMMITS WHERE
A BLIZZARD WARNING IS IN EFFECT. PERIODS OF SNOW HAVE BEEN
OCCURRING...BUT STRONG WINDS HAVE YET TO MATERIALIZE TODAY. FORECAST
MODELS CONTINUE TO ADVERTISE VERY STRONG WINDS DEVELOPING TONIGHT
AND FURTHER STRENGTHENING TOMORROW. THAT SAID...SNOW CHANCES WILL BE
DECREASING ON WEDNESDAY...SO THE BLIZZARD WARNING MAY BE DROPPED ON
WEDNESDAY IN FAVOR OF A HIGH WIND WARNING.

MOST FORECAST MODELS DEPICT THE CUTOFF LOW AND ANY ASSOCIATED LOW
LEVEL FEATURE LIFTING OFF TO THE NORTHEAST ON CHRISTMAS DAY. A DRIER
WEST TO NORTHWEST FLOW WILL SETTLE OVER THE ISLANDS...THOUGH WE
CANNOT RULE OUT A SLIGHT INCREASE IN SHOWERS ON FRIDAY AS ANOTHER
UPPER LEVEL DISTURBANCE RACES OVERHEAD. MODERATE NORTHERLY WINDS
MAY SHIFT TO A MORE TYPICAL EASTERLY TRADE WIND DIRECTION DURING THE
WEEKEND...WITH RELATIVELY DRY CONDITIONS.

&&

.AVIATION...
OAHU HAS REMAINED FAIRLY QUIET TODAY...WITH THE EXCEPTION OF GUSTY
WINDS. CONDITIONS ARE EXPECTED TO DIMINISH LATER TONIGHT. THE FRONT
BOUNDARY THAT HAS REMAINED FAIRLY STATIONARY OVER CENTRAL MAUI TODAY
HAS STARTED TO DRIFT WEST. CLOUDS AND SHOWERS ENHANCED ALONG THIS
BOUNDARY CONTINUE TO BRING TEMPO MVFR TO IFR CONDITIONS OVER MAUI
COUNTY...WHERE MOUNTAIN OBSCURATIONS ARE POSTED. THE BULK OF THE
SHOWERS ARE NOW FOCUSED ALONG WEST MAUI...AIRPORTS...INCLUDING
PHJH...PHNY...AND PHMK ARE LIKELY TO SEE PERIODS OF PROLONGED MVFR
TO IFR CONDITIONS. OVER KAUAI SHOWERS CONTINUE TO MOVE OVER FROM THE
NORTH...AND THE MOUNTAIN OBSCURATIONS CONTINUES TO REMAIN POSTED.
OVERNIGHT...EXPECTED CLOUDS AND SHOWERS TO CONTINUE. AIRMET TANGO
REMAINS POSTED FOR LOW LEVEL TURB S OF THE TERRAIN FOR THE SMALLER
ISLANDS. AS THE FRONTAL BOUNDARY MOVES WEST...WINDS ARE EXPECTED TO
EASE EAST OF IT. AS THIS OCCURS...THE AIRMET WILL BE TAILORED TO
MIMIC THIS.

MOISTURE FROM THE SOUTH HAS BEEN DRAWN UP AROUND THE BIG ISLAND AND
SHOWERS ARE NOW ACTIVE OVER THE EASTERN HALF OF THE ISLAND. EXPECT
THIS TO CONTINUE THROUGH THE NIGHT...WITH CONDITIONS AT PHTO
REMAINING POOR.

THICK LAYERED CLOUDS BETWEEN 100 AND FL300 ARE OVER THE ISLANDS FROM
OAHU TO THE BIG ISLAND. AIRMET ZULU FOR TEMPO LIGHT TO MOD RIME ICE
REMAINS POSTED.

A COLD UPPER LEVEL TROUGH IS OVER KAUAI AND OAHU CURRENTLY. SEVERAL
AIRCRAFT HAVE REPORTED UPPER LEVEL TURBULENCE AND AIRMET TANGO IS
POSTED FOR FL230 THROUGH FL430 BETWEEN KAUAI AND MAUI.
LIKEWISE...UPPER LEVEL TURBULENCE HAS BEEN REPORTED SEVERAL HUNDRED
MILES NORTH OF THE ISLANDS ASSOCIATED WITH THE JET ALONG THE FRONT
SIDE OF THE TROUGH.

THIS COLD UPPER LEVEL TROUGH WILL ALSO SERVE TO FURTHER DESTABILIZE
THE AIR MASS OVER THE STATE. POTENTIAL FOR THUNDERSTORMS REMAINS
OVER THE STATE...WITH MOST ACTIVE AREAS ALONG THE FRONTAL BOUNDARY.
AVIATION HAZARDS ASSOCIATED WITH ACTIVE THUNDERSTORMS INCLUDE
ICING...TURBULENCE...WIND SHEAR...AND IFR CONDITIONS.

&&

.MARINE...
STRONG NORTH-NORTHEAST WINDS CONTINUE TO BLOW ACROSS THE WESTERN
HALF OF THE ISLAND CHAIN BEHIND A FRONT NEAR MAUI...WITH NEAR GALES
OBSERVED BETWEEN KAUAI AND NIIHAU. THESE WINDS WILL PERSIST THROUGH
THE EVENING WITH A DECLINE EXPECTED LATE TONIGHT AND WEDNESDAY.
THESE POST-FRONTAL WINDS ARE GENERATING LARGE...SHORT-PERIOD SEAS
IN COMBINATION WITH A DECLINING NORTHWEST SWELL. DUE TO THESE
CONDITIONS...A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR ALL
WATERS THROUGH TONIGHT. ALTHOUGH WINDS SHOULD BE DOWN ON
WEDNESDAY...SOME AREAS MAY CONTINUE TO EXPERIENCE HAZARDOUS SEAS OF
10 FT OR MORE.

THE NORTHWEST SWELL CONTINUES TO DECLINE...BUT LARGE...SHORT PERIOD
SEAS FROM THE NORTH-NORTHEAST WILL CONTINUE TO PRODUCE ROUGH SURF
AROUND THE ADVISORY LEVEL ACROSS NORTH FACING SHORES OF THE SMALLER
ISLANDS. THE ADVISORY CURRENTLY RUNS THROUGH 6 AM WEDNESDAY BUT MAY
NEED TO BE EXTENDED. NO OTHER LARGE NORTHWEST SWELLS ARE EXPECTED
THIS WEEK.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR ALL HAWAIIAN
ISLANDS.

HIGH SURF ADVISORY UNTIL 6 AM HST WEDNESDAY FOR NORTH FACING SHORES
OF NIIHAU...KAUAI...OAHU...MOLOKAI AND MAUI...AND FOR WEST FACING
SHORES OF THE BIG ISLAND.

BLIZZARD WARNING THROUGH WEDNESDAY AFTERNOON FOR BIG ISLAND SUMMITS.

SMALL CRAFT ADVISORY UNTIL 6 AM HST WEDNESDAY FOR ALL HAWAIIAN
WATERS.

&&

DISCUSSION/MARINE...WROE
AVIATION...EATON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 2:48 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Dec 23, 3:51 PM HSTFlash Flood WarningHFOKauai6 hr
Dec 23, 5:04 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Dec 23, 9:49 PM HSTAreal Flood AdvisoryHFOKauai6 hr
Dec 23, 11:22 PM HSTAreal Flood AdvisoryHFOHonolulu4 hr

Nearby

Flash Flood Warnings in Hawaii, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.